Blizzard, Calhoun
- When
- January 8, 1:00 PM CST to 7:00 PM CST
- Where
- Calhoun forecast zone
- Reported by
- Mesonet
- Coordinates
- 42.385, -94.640 (the zone’s center; the record gives no point)
Low pressure passed to the north of Iowa. A trough of low pressure extended south from the low and swept across the state.
Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Low pressure passed to the north of Iowa. A trough of low pressure extended south from the low and swept across the state. The airmass was cold with Arctic air in place. Recent snowfall remained loose on the ground across the area with several inches of relatively fluffy snow present. As the trough moved through the state, snow squalls occurred with it. This made a potentially dangerous situation more likely. The winds increased during the day with wind speeds during the afternoon and evening hours in the 25 to 40 MPH range with frequent gusts to around 50 MPH. The combination of snow on the ground and the snow squalls resulted in rapid visibility reductions. The snow squalls generally produced under an inch of new snowfall. By mid afternoon, whiteout conditions were widespread across north central Iowa. Travel was hazardous with many roads closed or nearly impassible. One fatality occurred. A couple, 76 and 77 years of age, drove off the road in Hancock County, near Woden, and sought help on foot. The 76 year old female was found frozen to death, the husband was later found and taken to the hospital in critical condition suffering from exposure.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jan 8, 12:08 PM CST, 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1208 PM CST THU JAN 8 2015 .UPDATE... ISSUED AT 1127 AM CST THU JAN 8 2015 UPDATED HAZARD GRIDS TO START WINTER WEATHER ADVISORY AT NOON. CURRENT RADAR TRENDS SHOWING ENHANCED SNOW SHOWERS OVER EASTERN IOWA WHICH WERE INITIALLY HANDLED WITH A SPECIAL WEATHER STATEMENT BUT THE CONCERN IS THE LIGHT AMOUNT OF FRESH POWDER COMBINED WITH ADDITIONAL BANDS OF ENHANCED SNOW SHOWERS COMING DOWN TO FURTHER REDUCE VISIBILITIES. IN ADDITIONS A STRONG COLD FRONT IS KNOCKING ON THE DOOR IN NW IA AND THIS WILL COME A BIT SOONER THAN I HAD THOUGHT SO THE WIND SHIFT AND COLDER AIR COMING IN AND DROPPING WIND CHILLS BACK TO AT LEAST NEAR ADVISORY CRITERIA PROMPTED THE EARLIER ISSUANCE OF THE ADVISORY. ADDITIONAL HEADLINES MAY BE NEEDED FOR LATE TONIGHT BUT THE WINTER WEATHER ADVISORY WILL HANDLE ALL ELEMENTS FOR NOW. && .UPDATE... ISSUED AT 916 AM CST THU JAN 8 2015 A FEW MINOR ADJUSTMENTS WERE NEEDED TO THE GOING FORECAST. ADJUSTED THE AREAS OF BLOWING SNOW BASED ON OBS AND WEBCAMS AROUND THE CWA. ALSO TWEAKED POPS AND WEATHER GRIDS BASED ON RADAR TRENDS AND OBSERVATIONS. && .SHORT TERM /TODAY/... ISSUED AT 358 AM CST THU JAN 8 2015 VERY COLD TEMPERATURES THIS MORNING AND STEADILY INCREASING WINDS NECESSITATE AN EXTENSION OF THE CURRENT WIND ADVISORY UNTIL 15Z ACROSS MUCH OF THE AREA. EVEN SO...TEMPERATURES ARE STILL FORECAST TO REBOUND SOMEWHAT BY EARLY THIS AFTERNOON WITH HIGHS IN THE MID TEENS TO LOWER 20S WHICH WILL FEEL POSITIVELY BALMY COMPARED TO YESTERDAY. MEANWHILE...A COMPACT BUT ROBUST 500 MB SHORTWAVE WILL APPROACH OUR AREA THIS MORNING AND SPREAD LOW CLOUDS AND LIGHT SNOW ACROSS OUR NORTH AND NORTHEAST BY AROUND MIDDAY. CONCURRENTLY...FORECAST SOUNDINGS FURTHER SOUTH SHOW SOME POTENTIAL FOR CONVECTIVE SNOW SHOWERS...AND HAVE EXPANDED SLIGHT CHANCE POPS ACROSS NEARLY THE ENTIRE CWA WITH THE APPROPRIATE WORDING. ANY SNOWFALL AMOUNTS WILL BE VERY LIGHT. HOWEVER...A SURFACE TROUGH REFLECTING THE 500 MB WAVE WILL APPROACH TODAY WITH A TIGHTENING PRESSURE GRADIENT AND GOOD TURBULENT MIXING...RESULTING IN STRENGTHENING WINDS AND THE POTENTIAL FOR BLOWING SNOW EITHER FROM FALLING LIGHT SNOW OR FROM BLOWING OF SNOW ALREADY ON THE GROUND. THESE RISK FACTORS MAXIMIZE LATER THIS AFTERNOON WHEN THE SURFACE TROUGH COMES THROUGH AND WINDS INCREASE EVEN FURTHER. HAVE EXPANDED BLOWING SNOW WORDING IN THE FORECAST FOR TODAY...BUT THE TIMING OF THE AFTERNOON ADVISORY LOOKS GOOD AS THAT IS WHEN THE STRONGEST WINDS WILL ARRIVE. DID EXPAND THE ADVISORY SOUTHWARD AND EASTWARD TO REFLECT BOTH THE EXPANSION OF POPS AND THE INCLUSION OF ALL AREAS WHERE REACHING WIND ADVISORY CRITERIA APPEARS LIKELY. .LONG TERM /TONIGHT THROUGH WEDNESDAY/... ISSUED AT 358 AM CST THU JAN 8 2015 MAIN SENSIBLE WEATHER CONCERN TODAY WILL BE VERY EARLY IN THE PERIOD. CURRENTLY WELL UPSTREAM BUT QUICKLY MOVING CANADIAN SHORT WAVES EMBEDDED IN THE EXPANSIVE HUDSON BAY MEAN TROUGH WILL REACH THE UPPER MS VALLEY AT ONSET. THIS WILL PRODUCE A SIGNIFICANT QG FORCING RISE/FALL COUPLET BUT ANY LIFT WILL BE EAST OF OUR FORECAST AREA. ASSOCIATED PRESSURE TROUGH/WIND SHIFT WILL NEARLY BE THROUGH THE ENTIRE FORECAST AREA BY 00Z WITH COLD FRONT AND STRONG NW WINDS CLOSE BEHIND. FORECAST SOUNDINGS ARE IT GOOD AGREEMENT DEPICTING MIXING TO 1KM AND ALLOWING STRONG WIND GUSTS TO REACH THE SURFACE. NAM/GFS/ECMWF 500M WINDS IN THIS LAYER ALL SUGGEST GUSTS SHOULD REACH 40KTS DURING THE EVENING OVER NRN IA. WITH SUSTAINED WINDS AND GUSTS BOTH OVER WIND ADVISORY CRITERIA /26KTS/39KTS/ EXISTING WINTER WEATHER ADVISORY HAS BEEN EXPANDED ACROSS MORE OF NRN IA TO ACCOUNT FOR THESE WINDS AND ASSOCIATED BLOWING SNOW FROM EXISTING SNOWPACK AND ANYTHING NEW THAT FALLS. WINDS WILL DIMINISH SUFFICIENTLY OVERNIGHT THAT CURRENT 09Z END TIME SEEMS FINE IN TERMS OF BOTH WIND AND BLOWING SNOW HAZARDS. THE REMAINDER OF THE FORECAST IS GENERALLY UNEVENTFUL. AN ADDITIONAL WIND CHILL HEADLINE WILL LIKELY BE NEEDED BEYOND THE CURRENT WINTER WEATHER ADVISORY FROM 09Z INTO THE EARLY MORNING HOURS FRIDAY...BUT DO NOT WANT TO OVERCOMPLICATE THINGS WITH A THREE HEADLINE WSW PRODUCT FOR A 24 HOUR LEAD TIME ADVISORY CONSIDERING HOW COLD WE HAVE ALREADY BEEN. THE LONG WAVE PATTERN AND HUDSON BAY MEAN TROUGH IS GENERALLY UNCHANGED INTO THE WEEKEND BUT DOES MODIFY SOMEWHAT WITH GRADUALLY RISING HEIGHTS ACROSS THE CENTRAL CONUS. THIS KEEPS IA IN A BELOW NORMAL TEMP REGIME...BUT NOT AS EXTREME. THE ONLY PRECIP WINDOW IS ASSOCIATED WITH WEAK SRN STREAM SHORT WAVES WHOSE FORCING MAY JUST BRUSH SE IA SUN NIGHT. PATTERN CHANGES IN EARNEST EARLY NEXT WEEK WITH WEAKER FLOW AND TROUGH DEVELOPING INTO THE ROCKIES. SENSIBLE WEATHER WILL NOT CHANGE TOO MUCH HOWEVER AS IT LOOKS TO REMAIN DRY AND COOL WITH WEAK SURFACE FLOW DOING LITTLE TO SCOUR OUT CURRENT COLD AIRMASS. && .AVIATION...08/18Z ISSUED AT 1127 AM CST THU JAN 8 2015 AN UPPER LEVEL DISTURBANCE IS SWEEPING ACROSS CENTRAL IOWA AND PRODUCING SHOW SHOWERS WHICH ARE FURTHER REDUCING VISIBILITIES ACROSS TAF LOCATIONS. THE MAIN CULPRIT FOR REDUCED VISIBILITIES IS THE STRONG WIND AND BLOWING SNOW. CURRENTLY A SOUTHERLY WIND WILL SWITCH TO THE NORTHWEST AS A STRONG COLD FRONT PUSHES IN. THE WIND SHIFT WILL BEGIN ACROSS THE NW BY 21Z THEN PROGRESS SOUTHEAST ACROSS CENTRAL IOWA. MVFR TO LOCAL IFR CONDITIONS CAN BE EXPECTED IN SNOW SHOWERS AND LOWER CLOUDS WILL MOVE IN WITH THE COLD FRONT. CONDITIONS WILL GRADUALLY BECOME VFR AFTER 08Z. && .DMX WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL 3 AM CST FRIDAY FOR BLACK HAWK- BREMER-BUTLER-CALHOUN-CARROLL-CERRO GORDO-CRAWFORD-EMMET- FRANKLIN-GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-WEBSTER-WINNEBAGO-WORTH-WRIGHT. && UPDATE...FAB SHORT TERM...LEE LONG TERM...SMALL AVIATION...FAB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 954 AM CST THU JAN 8 2015 IAZ004>007-015>017-023>028-033>039-044-045-091600- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL- 954 AM CST THU JAN 8 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A SOUTH WIND AT 20 TO 35 MPH WILL SWITCH TO THE NORTHWEST DURING THE AFTERNOON AND INCREASE SLIGHTLY TO 25 TO 35 MPH WITH GUSTS POSSIBLY REACHING 40 MPH OR MORE INTO THE EVENING. EXISTING SNOW COVER AND SCATTERED LIGHT SNOW SHOWERS TODAY WILL COMBINE TO PRODUCE AREAS OF BLOWING AND DRIFTING SNOW WITH REDUCED VISIBILITIES FROM THE AFTERNOON INTO TONIGHT. A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY BITTER COLD WIND CHILLS WILL RETURN AGAIN EARLY FRIDAY MORNING AND AGAIN FRIDAY NIGHT...WITH READINGS AS LOW AS 20 TO 30 BELOW ZERO. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ046>050-057>062-070>075-081>086-092>097-091600- GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK- JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS- UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 954 AM CST THU JAN 8 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A SOUTH TO SOUTHWEST WIND AT 15 TO 30 MPH WILL SWITCH TO THE NORTHWEST DURING THE AFTERNOON HOURS AND INCREASE TOWARDS THE EVENING TO SPEEDS OF 20 TO 35 MPH. WIND GUSTS MAY REACH 40 MPH INTO THE EVENING HOURS. EXISTING SNOW COVER AND SCATTERED LIGHT SNOW SHOWERS THROUGH THE HIGHWAY 30 AND INTERSTATE 80 CORRIDORS MAY COMBINE TO PRODUCE AREAS OF BLOWING AND DRIFTING SNOW WITH SOME VISIBILITY REDUCTIONS INTO THE EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY BITTER COLD WIND CHILLS WILL RETURN AGAIN EARLY FRIDAY MORNING AND AGAIN FRIDAY NIGHT...WITH READINGS IN THE TEENS AND 20S BELOW ZERO. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. FAB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 937 AM CST THU JAN 8 2015 IAZ028-038-039-049-050-061-062-074-075-084>086-095>097-081745- BREMER-GRUNDY-BLACK HAWK-MARSHALL-TAMA-JASPER-POWESHIEK-MARION- MAHASKA-LUCAS-MONROE-WAPELLO-WAYNE-APPANOOSE-DAVIS- INCLUDING THE CITIES OF...WAVERLY...GRUNDY CENTER...REINBECK... CONRAD...DIKE...WELLSBURG...WATERLOO...CEDAR FALLS... MARSHALLTOWN...TAMA...TOLEDO...TRAER...DYSART...GLADBROOK... NEWTON...GRINNELL...PELLA...KNOXVILLE...OSKALOOSA...CHARITON... ALBIA...OTTUMWA...CORYDON...SEYMOUR...ALLERTON...HUMESTON... CENTERVILLE...BLOOMFIELD 937 AM CST THU JAN 8 2015 ...VERY COLD WIND CHILL VALUES THROUGH 11 AM... ALTHOUGH WIND CHILL VALUES HAVE RISEN ABOVE ADVISORY CRITERIA...THEY ARE STILL EXPECTED TO REMAIN BETWEEN 10 AND 20 DEGREES BELOW ZERO FOR THE NEXT COUPLE OF HOURS. IF YOU MUST BE OUTSIDE...DRESS WARM AND IN LAYERS AND LIMIT YOUR EXPOSURE TO THE OUTDOORS. FAB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1002 AM CST THU JAN 8 2015 IAZ005>007-016-017-024>027-035>037-081815- KOSSUTH-WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-HUMBOLDT-WRIGHT- FRANKLIN-BUTLER-WEBSTER-HAMILTON-HARDIN- INCLUDING THE CITIES OF...ALGONA...FOREST CITY...LAKE MILLS... NORTHWOOD...MANLY...GARNER...BRITT...KANAWHA...MASON CITY... CLEAR LAKE...HUMBOLDT...EAGLE GROVE...CLARION...BELMOND... HAMPTON...PARKERSBURG...CLARKSVILLE...SHELL ROCK...GREENE... APLINGTON...ALLISON...DUMONT...FORT DODGE...WEBSTER CITY... IOWA FALLS...ELDORA...ACKLEY 1002 AM CST THU JAN 8 2015 ...SNOW SHOWERS AND STRONG WIND ARE REDUCING VISIBILITIES... THE COMBINATIONS OF PASSING SNOW SHOWERS AND A SOUTHERLY WIND AT 20 TO 35 MPH ARE BRIEFLY REDUCING VISIBILITIES TO BETWEEN A HALF AND THREE QUARTERS OF A MILE. LOCALLY SOME VISIBILITIES HAVE BRIEFLY DROPPED TO A QUARTER MILE. ONCE THE SNOW SHOWERS PASS VISIBILITIES WILL BOUNCE BACK TO BETWEEN 2 AND 3 MILES IN BLOWING SNOW. SLOW DOWN AND BE PREPARED TO RAPID REDUCTIONS IN VISIBILITY... ESPECIALLY IN OPEN AREAS. FAB
The national radar mosaic for the moment the first event began.
18 blizzard. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Blizzard, Hancock | 2015-01-08 | 76 | Female | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2015Every state in 2015This day in weather historyWarnings in Iowa, January 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 555891, 555892, 548231, 548232, 548233, 548234, 548235, 548236, 548237, 548238, 548239, 548240, 548241, 548242, 548243, 548244, 548246, 548247.